Register to reply

Anti-heartburn medicine causing heartburn?

by leroyjenkens
Tags: antiheartburn, causing, heartburn, medicine
Share this thread:
leroyjenkens
#1
May30-13, 07:43 PM
P: 542
My doctor prescribed me prilosec for what he said was acid reflux. I had symptoms he said were consistent with it and he examined me and said that's what I had. He seemed quick to prescribe this stuff.
So I started taking it every day, and after about 5 days, I had heartburn for like half the day. I stopped taking it, and now I have heartburn occasionally. I've already left a message with the doctor this morning, but they haven't called me back yet.

Does it make sense for something that's supposed to prevent heartburn to instead cause it? Cause I'm pretty sure it's this medicine that's causing it, even though I stopped taking it and I still have a little heart burn occasionally. I never had heartburn before I was taking it.

Can prescription drugs like that mess you up permanently? It just pisses me off that doctors just seem to be drug dealers sometimes. They just look you over so quickly it makes me wonder if they really got an accurate picture of what's wrong with you. Because now I have heartburn from taking a medicine to treat symptoms of something that seemed to me completely irrelevant to acid reflux.
Phys.Org News Partner Medical research news on Phys.org
A greater focus on socially disadvantaged women is needed to improve maternity care in England
Phthalates heighten risk for childhood asthma
New study examines the impact of socioeconomic position and maternal morbidity in Australia
mazinse
#2
May31-13, 01:23 AM
P: 190
prilosec is just a proton pump inhibitor. The bigger problem is your heart burn that isnt improving which you should get it check out
phyzguy
#3
May31-13, 07:11 AM
P: 2,195
This article from the New York Times talks about the problems with PPI's like Prilosec. They can induce dependency, because your body compensates by producing more acid, so it is difficult to wean yourself off them This was my experience with Prilosec. I started taking it for occasional mild heartburn and found that I needed to keep taking it or the symptoms would come back worse than before. I finally stopped taking it, and after going through a period of a few weeks with frequent heartburn I feel much better than when I was taking it. I still get occasional heartburn, but I just live with it. I think any medication that you need to take for a long period of time is best avoided (but of course the drug companies love it).

Monique
#4
May31-13, 07:43 AM
Emeritus
Sci Advisor
PF Gold
Monique's Avatar
P: 4,642
Anti-heartburn medicine causing heartburn?

Make sure to monitor your vitamin B12 levels if you're going to use acid inhibitors for a long term.
leroyjenkens
#5
May31-13, 11:39 AM
P: 542
The thing is, I didn't have heartburn before. I went to the doctor because I felt like I had to clear my throat often, and certain foods, like apples would get stuck at the back of my throat and I couldn't completely swallow pieces of it.

He quickly examined me and said "ah ha, you have acid reflux". That made no sense to me and it still doesn't. He showed me a sheet with all these symptoms that acid reflux can give you, and he circled a bunch of symptoms I didn't have.

So he prescribed me prilosec. I took 1 each day for about 5 days, and on the 5th day, I felt I had heartburn all day at work, so I stopped taking them. I never had heartburn like that before, so I could only conclude it was the medicine. I left a message with the office that I think the medicine gave me heartburn, so I stopped taking it.

It's been about 3 days, and I've had this feeling in my esophagus of minor heartburn that's been lingering ever since I had that day at work with heartburn. But I haven't taken the medicine in 3 days, so could that medicine have caused a permanent change in my body? Or does the medicine linger around in my body for a few days?
Evo
#6
May31-13, 02:18 PM
Mentor
Evo's Avatar
P: 26,661
Quote Quote by leroyjenkens View Post
The thing is, I didn't have heartburn before. I went to the doctor because I felt like I had to clear my throat often, and certain foods, like apples would get stuck at the back of my throat and I couldn't completely swallow pieces of it.

He quickly examined me and said "ah ha, you have acid reflux". That made no sense to me and it still doesn't. He showed me a sheet with all these symptoms that acid reflux can give you, and he circled a bunch of symptoms I didn't have.
Get to another doctor, preferably a gastroenterologist, you should probably have an endoscopy done, there is a condition called dysphagia that can cause symptoms similar to those you describe.

I'm not diagnosing you, I'm simply suggesting that you see another doctor and get proper tests done.

https://en.wikipedia.org/wiki/Dysphagia

As for the Prilosec causing heartburn, it would seem unlikely, but since you developed heartburn, again, I'd suggest seeing another doctor, one that won't jump to conclusions and prescribe medication without doing tests first.

http://www.webmd.com/drugs/mono-143-...+Oral&source=0
jc156392
#7
Jun5-13, 05:40 AM
P: 6
Dysphagia is not a condition but a symptom of a variety of conditions. If you have true dysphagia, there are a variety of tests that can be indicated including barium swallow, endoscopy and oesophageal manometry (I'm Australian, hence the o)

Omeprazole (Prilosec) can cause some rebound acid hypersecretion - I doubt this would have occurred in your situation given the short duration of treatment. Regarding the question about it hanging around in your body - omeprazole has a short half-life, so no. Regarding the question about the drug causing a permanent change in your body - no, nothing clinically significant. Regarding the drug causing heartburn itself - no.

Some non-pharmacological strategies to help with heartburn (gastro-oesophageal reflux disease) that may be applicable to you include losing weight, stopping smoking, avoiding caffeine and spicy foods, and avoiding large meals before lying flat.

Don't be overly critical of your doctor. Heartburn is very common, and it doesn't always present with its typical symptoms. If he showed you an information sheet and circled a bunch of symptoms you didn't have, why would you not correct him? Most diagnoses are made based on a history obtained from the patient.


Register to reply

Related Discussions
Are there exist distinguishable anti-gluon and anti of W-Z particles? High Energy, Nuclear, Particle Physics 5
What is the best anti virus, firewall and anti spyware out there? Computers 5
Experimental observations of anti-atoms and/or anti-molecules General Physics 1
Builds an anti-nucleus composed of anti-proton and anti-neutron High Energy, Nuclear, Particle Physics 1
Senator Sam Brownback of Kansas running on anti-evo, anti-stemcell '08 Prez. campain Current Events 30